Alert archive / California / Special Weather Statements in 2021
Special Weather Statement, NWS Reno, NV
NWS Reno, NV issued this special weather statement at Jul 26, 2021, 2:58 PM PDT for Sierra County, California. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 26, 2021, 2:58 PM PDT (21:58 UTC)
- Expired
- Jul 26, 2021, 3:15 PM PDT
- In force
- 17 min
- Issued by
- NWS Reno, NV
County Sierra County, CA
The radar
The Reno radar (KRGX), 83 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 10.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2976 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
359
WWUS85 KREV 262158
SPSREV
Special Weather Statement
National Weather Service Reno NV
258 PM PDT Mon Jul 26 2021
CAZ071-072-262215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
258 PM PDT Mon Jul 26 2021
...STRONG THUNDERSTORM NORTH OF TRUCKEE...
At 257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prosser Creek Reservoir, moving west at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Prosser Creek Reservoir, Donner Peak, Independence Lake, Truckee, Ca
89 At Nevada-Sierra Co Line, Granite Flat Campground, Lakeside
Campground, Ca 89 At Placer-Nevada Co Line, Alpine Meadows
Campground, Hobart Mills, Boca Campground, Truckee-Tahoe Airport and
Donner Memorial Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3952 12043 3943 12010 3925 12014 3925 12028
3939 12036 3945 12038 3948 12044
TIME...MOT...LOC 2157Z 099DEG 11KT 3936 12022
$$
CJWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this special weather statement went out at Jul 26, 11:25 AM PDT, 3 hours 33 minutes earlier.
Area forecast discussion, Jul 26, 11:25 AM PDT, 3 hours 33 minutes before
Area Forecast Discussion National Weather Service Reno NV 1125 AM PDT Mon Jul 26 2021 .UPDATE...With the increased chance of wetter thunderstorms with rainfall cores capable of producing short period heavy precipitation over recent and past burn scares in the region, a flash flood watch was issued for central Sierra Front and far western NV till 9PM this evening. && .PREVIOUS DISCUSSION... /Issued 304 AM PDT Mon Jul 26 2021/ SYNOPSIS... Light westerly winds will continue to pour smoke into the region from the large Dixie Fire today. Monsoon moisture will overspread the region leading to an increase in thunderstorm chances each afternoon much of this coming week. After one more hot day, temperatures will cool notably Tuesday before warming back up again late week. SHORT TERM... * Smoke: AQI briefly improved in a few spots Sunday evening as outflows from afternoon/evening convection pushed the smoke around. However, winds became favorable again and allowed conditions to deteriorate overnight. And like Sunday, there is mixed confidence on improving conditions for late today, modulated by t-storm outflows. The one area that escapes the thick smoke is the E Sierra with more S/SE wind monsoonal trajectories developing today. With a change to south-southeast flow and thunderstorm coverage increasing over the next few days, smoke patterns will likely change. * Thunderstorms: Respectable monsoon moisture push into the region this week with a large high centered over the Four Corners and Rockies. Thunderstorm probabilities will remain elevated with precipitable water values rising to near 1" by Tuesday afternoon in most ECMWF EPS members. Model solutions were mixed on the coverage of convection this afternoon but believe we will once again see scattered coverage for the eastern Sierra into Mineral County as a shortwave approaches. There are some indications that this shortwave may arrive a bit later in the day than previously progged. If so, earlier development of weaker cells and more clouds could limit coverage/intensity this afternoon and early evening. A wave lifting north out of SoCal could keep faster moving t-storms going into the pre-dawn hours Tuesday. For Tuesday PM, a combination of subsidence behind the outgoing wave and abundant PWATs could limit convective coverage. By Wednesday, there are indications a piece of the offshore trough will eject and combine with more favorable conditions across the Sierra and western NV (less cloud cover/decreased PWATs) to allow for a more robust development of thunderstorms. * We'll really need to be on our toes with flash flood and debris flow risks on the newer burn scars such as Beckwourth, and even the ongoing Tamarack Fire especially on steeper slopes just west of Hwy 395 and steep terrain of Alpine County. It only takes 5-10 minutes of heavy rain to cause major flooding on recent high intensity burns. Will continue to monitor on a daily basis with regard to whether a flash flood watch is needed, as flood flood environments have limited predictability in our region more than 12-18 hours out. Hohmann LONG TERM...Thursday onward... Thunderstorm chances continue Thursday, but lesser coverage is anticipated compared to Wednesday due to lack of large scale forcing. Storms are likely to be of the more pulse variety with localized heavy rainfall, gusty outflow winds (which could kick up areas of dust), and the potential for small hail. Lightning could always cause new fires, but due to the overall wetter nature of the storms, it's much less likely for fires to make runs. Thunderstorm coverage looks to increase a bit Friday and especially Saturday as there is added forcing from a trough approaching the west coast. With PWATs still lingering in the 0.5-0.8" sweet spot and storm motions relatively slow due to the upper divergence in the region, there is certainly increased concern for flash flooding Saturday, particularly for recent burn scars and ongoing wildfires. Showers could continue Saturday night, with low end chances for an embedded thunderstorm. The increasing dry southwest flow from the trough along the northern CA coast will begin to push moisture eastward Sunday into Monday. This will lead to less thunderstorm coverage, with chances really waning by Monday. We'll also see the return of more typical westerly afternoon breezes and decreasing humidity values around August 2-3. Daytime highs next week will be within a few degrees of normal, varying day to day based on thunderstorm coverage and time of storm initiation. Nights will remain mild due to the increased moisture. We'll have to see how thunderstorms impact the wildfires as rain and outflow winds will both be big contributors to smoke and air quality impacts. -Dawn AVIATION... Widespread smoke and haze continues across the region with smoke ceilings and MVFR-IFR visibility for many locations, along with terrain obscuration. For areas that have been able to avoid the denser smoke, slantwise visibility reductions remain a problem. Flow becomes more south to southeast today into Tuesday, which will change up the smoke trajectories from the past couple of days. We are also looking at thunderstorm chances region-wide today, which will also play a role in the smoke forecast due to unknowns such as rainfall and erratic outflow winds. Therefore, the smoke forecast has much lower confidence than usual. At this point, will lean heavily on the HRRR smoke model for the forecast which is indicating poor conditions this morning for all terminal except for KMMH, with somewhat improving conditions (though don't expect it to clear) by late afternoon and this evening. The one exception will be for areas immediately downwind of the Tamarack and especially Dixie wildfires, where heavier smoke remains. Otherwise, thunderstorms today may bring localized heavy rainfall and obscure terrain along with gusty and erratic outflow winds which could produce areas of blowing dust. The heaviest rainfall is likely to be for areas near and south of KMMH. Showers and a stray thunderstorm could continue overnight, with the main focus in the Sierra into northeast California. Sufficient moisture will persist with thunderstorm chances continuing daily through next weekend. -Dawn FIRE WEATHER... * TODAY: Monsoonal moisture is becoming better established in the Eastern Sierra to southern Lyon-Mineral Counties where a general east to southeast flow will prevail through this evening. As a result of the light wind flow, expect storms to be slow moving and capable of producing heavy rainfall and gusty outflow winds to 35 mph. One or two storms could become particularly intense and capable of causing a flash flood or debris flow, including the Dexter burn scar. Farther north, the atmosphere aloft is not as unstable but showers and even an isolated thunderstorm or two is still possible. For the Tahoe Basin, northeast CA, Sierra Front and western NV in the Highway 50 corridor -- including the Tamarack Fire area, conditions will be more favorable for stronger and more widespread outflow winds to 45 mph but much smaller and more isolated heavy rain producing cores. * TONIGHT AND EARLY TUESDAY: A shortwave will move through CA- western NV and keep showers and a few thunderstorms going. Instability is rather weak so we expect mainly showers. However we cannot completely rule out a few thunderstorms, especially along the Sierra into northeast CA. Storm motions will be picking up (15- 20 mph), so there is some potential for a few dry lightning strikes. * WEDNESDAY: Moisture content drops a bit and a shortwave off the coast will be ejecting northeastward. Breaks in the clouds will allow for better surface heating and instability which will combine with that shortwave to potentially fire a round of more robust showers and storms across the area with a bump up in lightning coverage and the danger to fire crews. While these storms will be moving, they will be efficient rain producers and capable of flash flooding and debris flows on area burn scars, especially where storm cells train. Gusty outflow winds will again be a concern. Hohmann && .REV Watches/Warnings/Advisories... NV...Flash Flood Watch until 9 PM PDT this evening NVZ002-003. CA...Flash Flood Watch until 9 PM PDT this evening CAZ072-073. && For more information from the National Weather Service visit... http://weather.gov/reno
In the hours before
Special weather statement, Jul 26, 1:49 PM PDT, 1 hour 9 minutes before
Special Weather Statement National Weather Service RENO NV 149 PM PDT Mon Jul 26 2021 CAZ070>073-NVZ001>005-271200- Surprise Valley California-Lassen-Eastern Plumas- Eastern Sierra Counties-Greater Lake Tahoe Area-Mono County- Mineral and Southern Lyon Counties-Greater Reno-Carson City- Minden Area-Western Nevada Basin and Range including Pyramid Lake- Northern Washoe County- Including the cities of Cedarville, Eagleville, Fort Bidwell, Portola, Susanville, Westwood, Sierraville, Loyalton, South Lake Tahoe, Tahoe City, Truckee, Markleeville, Bridgeport, Coleville, Lee Vining, Mammoth Lakes, Hawthorne, Yerington, Smith Valley, Mina, Schurz, Stateline, Glenbrook, Incline Village, Sparks, Verdi, Gardnerville, Virginia City, Fernley, Fallon, Lovelock, Silver Springs, Nixon, Imlay, Empire, and Gerlach 149 PM PDT Mon Jul 26 2021 ...Smoke Impacts to Continue as Thunderstorm Risks Increase... Smoke: * Widespread smoke, mainly from the Dixie Fire, will continue to impact the region. There will be periods late in the day where air quality could improve somewhat around Reno-Tahoe and the Eastern Sierra. However for the most part you should expect poor air quality to persist, especially at night and in the mornings. * Limit the intensity and duration of outdoor activities. Poor air quality could result in postponed or cancelled outdoor events. * Thunderstorms will play a role in smoke intensity due to both rainfall chances for ongoing fires and erratic outflow winds. Smoke forecast predictablity is lower than usual going into this week. Thunderstorms: * A rather solid monsoon moisture surge will bring increasing thunderstorm chances to the area through much of the coming week. Latest model simulations suggest the best storm coverage will Wednesday and Friday-Saturday, with somewhat less coverage for Tuesday and Thursday. * Nocturnal showers with isolated thunderstorms are possible late tonight into daybreak Tuesday and also Saturday night. Given the unusual time of day, this could catch many people off-guard. * A significant concern with these storms is the potential for heavy rainfall and flash flooding on recent burn scars such as the Beckwourth Complex and ongoing fires such as the Tamarack Fire. It only takes 5-10 minutes of heavy rains to result in debris flows on these burn areas. Additional impacts include outflow winds to 45 mph, lightning with new fire starts outside storm cores, and small hail. http://weather.gov/reno
Special weather statement, Jul 26, 2:58 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Reno NV
258 PM PDT Mon Jul 26 2021
CAZ071-072-262215-
Lassen-Eastern Plumas-Eastern Sierra Counties CA-
Greater Lake Tahoe Area CA-
258 PM PDT Mon Jul 26 2021
...STRONG THUNDERSTORM NORTH OF TRUCKEE...
At 257 PM PDT, Doppler radar was tracking a strong thunderstorm near
Prosser Creek Reservoir, moving west at 15 mph.
Half inch hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Prosser Creek Reservoir, Donner Peak, Independence Lake, Truckee, Ca
89 At Nevada-Sierra Co Line, Granite Flat Campground, Lakeside
Campground, Ca 89 At Placer-Nevada Co Line, Alpine Meadows
Campground, Hobart Mills, Boca Campground, Truckee-Tahoe Airport and
Donner Memorial Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3952 12043 3943 12010 3925 12014 3925 12028
3939 12036 3945 12038 3948 12044
TIME...MOT...LOC 2157Z 099DEG 11KT 3936 12022
CJThe office that day
Everything else NWS Reno, NV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 10:14 AM PDT | Flash Flood Watch | REV | Douglas, Lyon, Storey, Washoe | 11 hr |
| Jul 26, 2:28 PM PDT | Areal Flood Advisory | REV | Douglas, Lyon | 92 min |
| Jul 26, 3:17 PM PDT | Flash Flood Warning | REV | Douglas | 62 min |
| Jul 26, 4:43 PM PDT | Special Weather Statement | REV | 47 min |
Nearby
Special Weather Statements in California, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.